Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 5, NWS Hastings, NE

February 10, 20095 counties in Kansas

NWS Hastings, NE issued this wind advisory at Feb 10, 2009, 3:30 PM CST for 5 counties in Kansas. It took effect at Feb 11, 2009, 12:00 AM CST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2009, 3:30 PM CST (21:30 UTC)
In effect from
Feb 11, 2009, 12:00 AM CST
Expired
Feb 11, 2009, 4:19 AM CST
In force
4 hr
Issued by
NWS Hastings, NE

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Rooks County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 90 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2297 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGID 102130
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
330 PM CST TUE FEB 10 2009

...STRONG NORTH WINDS TONIGHT...

KSZ006-007-017>019-110530-
/O.NEW.KGID.WI.Y.0005.090211T0600Z-090211T1500Z/
SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
INCLUDING THE CITIES OF...SMITH CENTER...MANKATO...PLAINVILLE...
STOCKTON...OSBORNE...BELOIT
330 PM CST TUE FEB 10 2009

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
WEDNESDAY. 

A STOUT LOW PRESSURE SYSTEM CROSSING THE SOUTHERN PLAINS WILL
BRING STRONG NORTH WINDS TO THE REGION. THE STRONGEST WINDS ARE
EXPECTED IN AN AREA ALONG AND SOUTH OF LINE FROM WEBBER...TO SMITH
CENTER...TO DAMAR.

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$
2 follow-up statements
000 
WWUS73 KGID 110358
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
958 PM CST TUE FEB 10 2009

...STRONG NORTH WINDS TONIGHT...

KSZ006-007-017>019-111200-
/O.CON.KGID.WI.Y.0005.090211T0600Z-090211T1500Z/
SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
INCLUDING THE CITIES OF...SMITH CENTER...MANKATO...PLAINVILLE...
STOCKTON...OSBORNE...BELOIT
958 PM CST TUE FEB 10 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST WEDNESDAY...

NORTH WINDS ARE EXPECTED TO INCREASE OVERNIGHT WITH SUSTAINED
SPEEDS NEAR 30 MPH...AND GUSTS TO AROUND 45 MPH. THE WINDS ARE
THEN EXPECTED TO GRADUALLY SUBSIDE TO BELOW ADVISORY LEVELS BY THE
MID MORNING ON WEDNESDAY.

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS73 KGID 111019
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
419 AM CST WED FEB 11 2009

KSZ006-007-017>019-111130-
/O.CAN.KGID.WI.Y.0005.000000T0000Z-090211T1500Z/
SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
INCLUDING THE CITIES OF...SMITH CENTER...MANKATO...PLAINVILLE...
STOCKTON...OSBORNE...BELOIT
419 AM CST WED FEB 11 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS CANCELLED THE WIND
ADVISORY. 

NORTH TO NORTHWEST WINDS OF 20 TO 30 MPH WILL BE POSSIBLE THIS
MORNING AND WILL GRADUALLY DECREASE TO 10 TO 20 MPH BY MID-
AFTERNOON. THEREFORE WITH THESE WIND SPEEDS...THE WIND ADVISORY
IS CANCELLED. 

$$

HEINLEIN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this wind advisory went out at Feb 10, 11:27 AM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Feb 10, 11:27 AM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1127 AM CST TUE FEB 10 2009

.AVIATION...18Z TAF. QUIET WEATHER WITH VFR CONDITIONS EXPECTED
THROUGHOUT THIS TAF PERIOD. MOSTLY CLEAR SKIES WILL CONTINUE
THROUGH THE REST OF THIS AFTERNOON...BUT WILL START TO INCREASE AS
AN UPPER LEVEL DISTURBANCE CROSSES THE SOUTHERN PLAINS TONIGHT.
PRECIPITATION ASSOCIATED WITH THIS SYSTEM EXPECTED TO REMAIN WELL
TO THE SOUTH OF THE GRI TERMINAL. ALONG WITH INCREASING CLOUD
COVER...THIS SYSTEM WILL BRING A CHANGE TO NORTHERLY WINDS. THE
SFC PRESSURE GRADIENT ACROSS THE AREA WILL TIGHTEN OVERNIGHT...CAUSING
AN INCREASE IN SPEEDS TO NEAR 20 TO 25 MPH WITH GUSTS NEAR 30 MPH.
THESE BREEZY CONDITIONS WILL REMAIN...BUT DIMINISH
SLIGHTLY...TOWARDS THE END OF THE TAF PERIOD.

&&

PREV DISCUSSION... /ISSUED 355 AM CST TUE FEB 10 2009/

DISCUSSION...MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES
TONIGHT AND TEMPERATURES.

CURRENT SATELLITE SHOWS ONLY A FEW CLOUDS LEFT FROM THE STRONG LOW
PRESSURE SYSTEM THAT MOVED THROUGH THE AREA. EXPECT THAT MOSTLY
CLEAR TO PARTLY CLOUDY SKIES WILL CONTINUE THROUGH THE DAY AS THE
UPPER LEVEL LOW CONTINUES TO MOVE AWAY FROM THE AREA. LATER TODAY
ANOTHER UPPER LEVEL LOW STARTS TO AFFECT THE AREA. THIS LOW MOVES
THROUGH THE CENTRAL/SOUTHERN PLAINS...BUT A FRONTOGENETIC BAND SETS
UP IN NORTHERN KANSAS AND SOUTHEASTERN NEBRASKA. PRECIPITATION IS
EXPECTED TO DEVELOP AND MOVE INTO THE SOUTHEAST PART OF THE FORECAST
AREA THIS EVENING AND CONTINUE THROUGH THE NIGHT. BY WEDNESDAY
MORNING THE FRONTOGENETIC FORCING MOVES TO THE EAST OF THE FORECAST
AREA. HAVE A LITTLE CONCERN THAT THERE MAY BE A LITTLE LINGERING
PRECIPITATION WEDNESDAY MORNING...BUT THE AREA WILL BE IN THE FAR
SOUTHEAST PART OF THE FORECAST AREA. WILL LEAVE IT OUT FOR NOW SINCE
MODELS INDICATE THAT THE PRECIPITATION WILL BE OUT OF THE AREA. AS
THE PRECIPITATION IS IN THE AREA COLDER AIR ALOFT MOVES INTO THE
AREA. EXPECT THAT THERE WILL BE SOME RAIN AND SNOW MIXED AS THE
TEMPERATURES COOL OFF LATE TONIGHT.

ON WEDNESDAY THE UPPER LOW MOVES TO THE EAST AND THE PRECIPITATION
SHOULD BE OVER. SOME MOISTURE LINGERS ACROSS THE AREA IN THE MORNING
BEFORE MOVING OFF TO THE EAST. CLOUDS WILL DIMINISH ON WEDNESDAY.
TEMPERATURES WILL STILL REMAIN WARM...BUT WILL BE A LITTLE COOLER
THAN TODAY. THE DRY AND MILD WEATHER CONTINUE WEDNESDAY NIGHT AND
THURSDAY BEFORE ANOTHER UPPER LEVEL LOW APPROACHES THURSDAY NIGHT
AND FRIDAY. MADE NO CHANGES TO FRIDAY AND BEYOND.

PREV DISCUSSION... /ISSUED 1042 PM CST MON FEB 9 2009/

AVIATION...06Z TAF. GUSTY WINDS CONTINUE AT KGRI...BUT THEY
SHOULD SLOWLY DIMINISH THROUGH THE NIGHT AS SURFACE LOW PRESSURE
CONTINUES TO MOVE NORTHEAST AND AWAY FROM THE REGION. THE TAF
PERIOD WILL BE VFR...THOUGH THERE COULD BE A FEW MID OR HIGH
LEVEL CLOUDS OVERNIGHT. MID AND HIGH LEVEL CLOUDS ARE ALSO
EXPECTED TO INCREASE TUESDAY AFTERNOON AND EVENING AS A STORM
SYSTEM APPROACHES THE REGION.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Feb 10, 5:10 AM CST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
510 AM CST TUE FEB 10 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
111200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
510 AM CST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ANOTHER UPPER LEVEL DISTURBANCE WILL AFFECT THE AREA FRIDAY AND
FRIDAY NIGHT. THERE IS STILL MUCH UNCERTAINTY IN THE PATH OF THIS
SYSTEM...BUT THERE IS A CHANCE FOR ACCUMULATING SNOW FRIDAY AND
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

Nearby

Wind Advisories in Kansas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.